Alert archive / Idaho / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 14, NWS Pocatello, ID

June 15, 2003Jefferson County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 15, 2003, 5:59 PM MDT for Jefferson County, Idaho. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2003, 5:59 PM MDT (23:59 UTC)
Expired
Jun 15, 2003, 7:00 PM MDT
In force
61 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Jefferson County, ID

The radar

The Pocatello radar (KSFX), 92 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 12.0 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2003-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2003-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2419 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 152359
SVRPIH
IDC051-160100-
/NEW.KPIH.SV.W.ETN#.152358-160100/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
558 PM MDT SUN JUN 15 2003

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN IDAHO

* UNTIL 700 PM MDT

* AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF MONTEVIEW...OR ABOUT 12
  MILES EAST OF BERENICE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTEVIEW...7 MILES NORTHWEST OF MUD LAKE AT 620 PM MDT
  9 MILES NORTHWEST OF TERRETON AT 625 PM MDT
  CAMAS...7 MILES NORTHWEST OF HAMER AT 700 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN POCATELLO/IDAHO FALLS.

LAT...LON 4395 11279 4377 11267 4388 11203 4407 11232

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:45 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 15, 2:45 PM MDT, 3 hours 14 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
245 PM MDT SUN JUN 15 2003

.SHORT-TERM...
BAND OF MOISTURE ALOFT ROTATING INTO PIH CWA WITH ISOLATED TSRA
DOTTING THE UPPER HIGHLANDS AND ARCO DESERT VCNTY H7 THETA E
MAXIMUM.  BROAD ANTICYCLONIC FLOW OVER THE REGION WITH LOW PRESSURE
OFF THE CAL COAST TO LIFT UNDERNEATH RIDGE AXIS ON MON.  INSTABILITY
AXIS (LIS -2) ACROSS SNAKE PLAIN ON MON THUS THE MENTION OF SLIGHT
CHC -TSRA NOTABLY FOR THE EASTERN HIGHLANDS.  ON TUE...HEIGHTS BUILD
WITH WARMING ALOFT IN ADVANCE OF OFFSHORE DEEPENING UPPER LOW WITH
ONLY ZONE 23 UNDER UNSTABLE AIR MASS.  UPPER HIGH SHIFTS EAST OF THE
AREA ON WED AS UPPER TROUGH SHEARS INLAND WITH THE BULK OF THE
ENERGY CONSOLIDATING IN THE NORTHERN BRANCH.  WEAK PRESSURE GRADIENT
OVER SNAKE PLAIN WITH VARIABLE/DOWNSLOPE FLOW TONIGHT SHIFTING TO
UPVALLEY ON MON.

.LONG-TERM..
FAST AND MOIST ZONAL FLOW CENTERED AROUND 43N WILL SEND SERIES OF
WEAK WAVES ACROSS THE PIH CWA FOR MUCH OF THE EXTENDED WITH POPS IN
10-30% BRACKET SKEWED TOWARD HIGHER TERRAIN AND OROGRAPHICALLY
FAVORED UPSLOPE REGIONS OF ZONES 19/23.  GFS INDICATES COOLER AIR
MASS BY NEXT WEEKEND.

04

KSFX...OPERATIONAL...VCP 21.

.PIH...NONE.
Hazardous weather outlook, Jun 15, 6:00 AM MDT, 11 hours 59 minutes before
IDZ017>023-031-032-161157-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
600 AM MDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED
THUNDERSTORMS...A FEW OF THEM MAY BE STRONG...ARE POSSIBLE TODAY
AND THIS EVENING.  THE BEST THUNDERSTORM THREAT WILL LIKELY BE ACROSS
THE UPPER SNAKE RIVER PLAIN AND EASTERN HIGHLANDS. ISOLATED POCKETS OF
STRONG WINDS...LIGHTNING...AND SOME HAIL COULD OCCUR IN THE VICINITY
OF STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.  SCATTERED
THUNDERSTORMS...PRIMARILY IN THE MOUNTAIN REGIONS...WILL LIKELY
DEVELOP DURING THE AFTERNOON AND EVENING HOURS EACH DAY THROUGH
WEDNESDAY.  NO SEVERE WEATHER IS EXPECTED...BUT STRONG WINDS AND
SOME HAIL COULD OCCUR IN THE VICINITY OF STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS AND EMERGENCY MANAGERS...ALL WEATHER REPORTS ARE
MUCH APPRECIATED AND IMPORTANT...EVEN OBSERVED WEATHER THAT DOES
NOT REACH SEVERE CRITERIA.  TRAINED SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

MEYER

Nearby

Severe Thunderstorm Warnings in Idaho, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.